Strong Wind, Gibson
- When
- April 2, 1:00 PM CST to 5:00 PM CST
- Where
- Gibson forecast zone
- Measured
- 41 kt (47 mph) measured gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
A deepening low pressure system over the Great Lakes region was responsible for strong and gusty west winds. The peak gust measured at the Evansville airport was 47 mph.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A deepening low pressure system over the Great Lakes region was responsible for strong and gusty west winds. The peak gust measured at the Evansville airport was 47 mph. A wind gust to 47 mph was also measured at Oakland City in Gibson County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 2, 11:32 AM CST, 1 hour 28 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
1232 PM CDT SAT APR 2 2016
.UPDATE...
Issued at 1232 PM CDT Sat Apr 2 2016
Updated aviation discussion for the 18z TAF issuance
&&
.SHORT TERM...(Today and tonight)
Issued at 330 AM CDT Sat Apr 2 2016
The two main concerns in this forecast are strong winds this
afternoon and freezing temps tonight. Both events are likely to be
focused mainly north and east of a kmdh to khop line, courtesy of
a deepening low pressure system that will move east across the
Great Lakes region.
Westerly low level winds will ramp up through the day as the
system deepens to our north today. RAP and NAM wind profiles both
indicate around 40 knots at 925 mb during the latter part of the
afternoon over the Wind Advisory area, which includes southwest
Indiana and adjacent counties. Bufkit data indicates mixing
heights will be very high this afternoon, briefly reaching 750 mb.
Therefore, gusts to 40 knots will be forecast in the advisory
area, which will be expanded slightly to include kmvn as well as
more of nw Kentucky. Low level wind fields are weaker farther
south and west, where gusts should generally be under 40 mph.
Plenty of sunshine and dry air should contribute to strong mixing
and elevated fire potential, mainly where fuels are drier across
the Ozark foothills.
The next item on the docket is near-freezing temps late tonight. A
weak surface high pressure center will pass directly over the
forecast area around 12z Sunday. This will allow winds to diminish
to nearly calm by morning. However, winds may be slow to die
because the very deep mixed layer will take much of the night to
stabilize. Since winds are expected to stay up well into the night
and the air will be quite dry, a widespread frost is not expected.
However, a light freeze is quite possible in much of southern IL,
southwest IN, and nw Kentucky. Will keep the Freeze Watch in
effect and even expand it into parts of western Kentucky.
On Sunday, winds will become southerly on the back side of
retreating high pressure. 850 mb temps will increase to around
plus 8, which would normally support highs of 70 or better.
However, surface temps will be suppressed by a fairly low
subsidence inversion based around 925 mb. Highs should be mainly
in the lower to mid 60s.
On Monday, a cold front will sink southward across our region. The
models continue to trend drier with this feature, and pops will be
kept at or below 20 percent. In the wake of the front, lows could
again be near freezing, especially east of the Mississippi River
Monday night.
.LONG TERM...(Tuesday through Friday night)
Issued at 330 AM CDT Sat Apr 2 2016
Forecast issues in the long term include chances for precipitation
Tuesday night through Thursday night. Frost may also be possible in
our northern counties Thursday night.
In the wake of a front on Monday, Tuesday will be dry and seasonably
cool under the influence of weak mid level ridging. Highs will only
reach into the middle and upper 60s. Winds will shift back to the
south late in the day in advance of the next storm system.
This storm system will drop south out of the upper level ridge to
the west. Models are in decent agreement showing there will be
enough moisture to include showers across much of the area beginning
Tuesday night and encompassing the entire region Wednesday and
Wednesday night before moving east on Thursday. Models show enough
instability to include thunder through most of the period.
Cool dry high pressure drops south across the region to end the week
with dry weather and seasonably cool temperatures with highs around
60. Frost may be possible across the I-64 corridor once again with
lows dipping down into the middle 30s. Temperatures begin a slow
warm up on Friday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1232 PM CDT Sat Apr 2 2016
VFR ceilings and mainly clear skies through the period. Could see a
few mid to high clouds drifting near KEVV/KOWB this afternoon.
West winds with frequent gusts at 20-30 kts are the primary
concern this afternoon and early evening. Higher gusts up to 35
kts are likely near KEVV/KOWB. As high pressure moves in
overnight, winds will decrease to near calm by early Sunday AM.
&&
.PAH Watches/Warnings/Advisories...
IL...Freeze Watch from late tonight through Sunday morning for
ILZ075>078-082-083-087.
Wind Advisory until 7 PM CDT this evening for ILZ075>078-082-083.
MO...Red Flag Warning until 6 PM CDT this evening for MOZ076-086-098-
100-106>108.
IN...Freeze Watch from late tonight through Sunday morning for INZ081-
082-085>088.
Wind Advisory until 7 PM CDT this evening for INZ081-082-085>088.
KY...Freeze Watch from late tonight through Sunday morning for
KYZ014>022.
Wind Advisory until 7 PM CDT this evening for KYZ018>020.
&&
AVIATION UPDATE...BP2
SHORT TERM...MY
LONG TERM...MLHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 443 AM CDT SAT APR 2 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-030945- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 443 AM CDT SAT APR 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT STRONG AND GUSTY WEST WINDS ARE EXPECTED THIS AFTERNOON AND EARLY THIS EVENING. WINDS WILL GUST FROM 30 TO 40 MPH. SOME GUSTS TO 45 MPH ARE LIKELY IN SOUTHWEST INDIANA...NORTHWEST KENTUCKY...AND PARTS OF SOUTHERN ILLINOIS...WHERE A WIND ADVISORY IS IN EFFECT. PLEASE REFER TO THE WIND ADVISORY FOR DETAILS. FREEZING TEMPERATURES ARE POSSIBLE LATE TONIGHT OVER SOUTHWEST INDIANA...THE PENNYRILE REGION OF WESTERN KENTUCKY...AND SOUTHEAST ILLINOIS...WHERE A FREEZE WATCH IS IN EFFECT. PLEASE REFER TO THE FREEZE WATCH FOR DETAILS. ELSEWHERE...LOWS WILL BE IN THE MID 30S WITH AREAS OF FROST POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS ANOTHER CHANCE OF FREEZING TEMPERATURES LATE MONDAY NIGHT...MAINLY ACROSS SOUTHWEST INDIANA AND PARTS OF SOUTHERN ILLINOIS. THUNDERSTORMS ARE POSSIBLE FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY EVENING. THE MAIN HAZARD WILL BE DANGEROUS LIGHTNING. SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE URGED TO REPORT ANY IMPACTS FROM STRONG WINDS THIS AFTERNOON.
The national radar mosaic for the moment the first event began.
6 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625945, 625946, 625947, 625948, 625949, 625950.